Alert archive / Oregon / High Wind Warnings in 2020
High Wind Warning 9, NWS Portland, OR
NWS Portland, OR issued this high wind warning at Dec 21, 2020, 4:00 AM PST. It took effect at Dec 21, 2020, 7:00 AM PST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 21, 2020, 4:00 AM PST (12:00 UTC)
- In effect from
- Dec 21, 2020, 7:00 AM PST
- Expired
- Dec 21, 2020, 4:00 PM PST
- In force
- 9 hr
- Issued by
- NWS Portland, OR
The text
As transmitted.
306 WWUS76 KPQR 211200 NPWPQR URGENT - WEATHER MESSAGE National Weather Service Portland OR 400 AM PST Mon Dec 21 2020 WAZ021-212200- /O.NEW.KPQR.HW.W.0009.201221T1500Z-201221T2200Z/ South Washington Coast- Including the cities of Long Beach, Ocean Park, and Cape Disappointment 400 AM PST Mon Dec 21 2020 ...HIGH WIND WARNING IN EFFECT FROM 7 AM THIS MORNING TO 2 PM PST THIS AFTERNOON NEAR BEACHES AND HEADLANDS... * WHAT...Southwest winds 25 to 40 mph with gusts up to 60 mph expected near beaches and headlands. * WHERE...South Washington Coast. * WHEN...From 7 AM this morning to 2 PM PST this afternoon. * IMPACTS...Strong winds may result in isolated tree damage and power outages. Travel will be difficult, especially for high profile vehicles on area bridges like the Megler Bridge along Highway 101. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ ORZ001-212200- /O.NEW.KPQR.HW.W.0009.201221T1600Z-201221T2300Z/ North Oregon Coast- Including the cities of Cannon Beach, Netarts, and Pacific City 400 AM PST Mon Dec 21 2020 ...HIGH WIND WARNING IN EFFECT FROM 8 AM THIS MORNING TO 3 PM PST THIS AFTERNOON... * WHAT...Southwest winds 25 to 40 mph with gusts up to 60 mph expected. * WHERE...North Oregon Coast. * WHEN...From 8 AM this morning to 3 PM PST this afternoon. * IMPACTS...Strong winds may result in isolated tree damage and power outages. Travel will be difficult, especially for high profile vehicles on area bridges like the Megler Bridge along Highway 101. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ ORZ002-212200- /O.NEW.KPQR.HW.W.0009.201221T1700Z-201222T0000Z/ Central Oregon Coast- Including the cities of Lincoln City, Newport, Cape Foulweather, Yachats, and Florence 400 AM PST Mon Dec 21 2020 ...HIGH WIND WARNING IN EFFECT FROM 9 AM THIS MORNING TO 4 PM PST THIS AFTERNOON... * WHAT...Southwest winds 25 to 40 mph with gusts up to 60 mph expected. * WHERE...Central Oregon Coast. * WHEN...From 9 AM this morning to 4 PM PST this afternoon. * IMPACTS...Strong winds may result in isolated tree damage and power outages. Travel will be difficult, especially for high profile vehicles on area bridges like the Yaquina Bay Bridge Bridge along Highway 101. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ For more information from the National Weather Service visit https://weather.gov/portland
3 follow-up statements
662 WWUS76 KPQR 212207 AAA NPWPQR URGENT - WEATHER MESSAGE...UPDATED National Weather Service Portland OR 207 PM PST Mon Dec 21 2020 WAZ021-212315- /O.EXP.KPQR.HW.W.0009.000000T0000Z-201221T2200Z/ South Washington Coast- Including the cities of Long Beach, Ocean Park, and Cape Disappointment 207 PM PST Mon Dec 21 2020 ...HIGH WIND WARNING HAS EXPIRED... The highest southwesterly winds have occurred during the past two hours across the Long Beach Peninsula and adjacent areas of southwest Washington and winds will rapidly decrease over the next few hours. Winds will also become northwesterly by 5 PM as a cold front moves through the area. $$ ORZ001-212315- /O.CON.KPQR.HW.W.0009.000000T0000Z-201221T2300Z/ North Oregon Coast- Including the cities of Cannon Beach, Netarts, and Pacific City 207 PM PST Mon Dec 21 2020 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 3 PM PST THIS AFTERNOON... * WHAT...Southwest winds 25 to 40 mph with gusts up to 60 mph expected. * WHERE...North Oregon Coast. * WHEN...Through around 3 PM PST this afternoon. * IMPACTS...Strong winds may result in isolated tree damage and power outages. Travel will be difficult, especially for high profile vehicles on area bridges like the Megler Bridge along Highway 101. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ ORZ002-220000- /O.CON.KPQR.HW.W.0009.000000T0000Z-201222T0000Z/ Central Oregon Coast- Including the cities of Lincoln City, Newport, Cape Foulweather, Yachats, and Florence 207 PM PST Mon Dec 21 2020 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON... * WHAT...Southwest winds 25 to 40 mph with gusts up to 60 mph expected. * WHERE...Central Oregon Coast. * WHEN...Through around 4 PM PST this afternoon. * IMPACTS...Strong winds may result in isolated tree damage and power outages. Travel will be difficult, especially for high profile vehicles on area bridges like the Yaquina Bay Bridge Bridge along Highway 101. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ For more information from the National Weather Service visit https://weather.gov/portland
349 WWUS76 KPQR 212306 AAB NPWPQR URGENT - WEATHER MESSAGE...UPDATED National Weather Service Portland OR 306 PM PST Mon Dec 21 2020 ORZ001-220015- /O.EXP.KPQR.HW.W.0009.000000T0000Z-201221T2300Z/ North Oregon Coast- Including the cities of Cannon Beach, Netarts, and Pacific City 306 PM PST Mon Dec 21 2020 ...HIGH WIND WARNING ALLOWED TO EXPIRE AT 3 PM... The strongest southwesterly winds have occurred during the past two hours across the coastal areas and headlands of northwest Oregon. However, wind gusts between 35 and 45 mph may still persist in some areas through 4 PM. Winds will also become northwesterly by 5 PM as a cold front moves through the area. $$ ORZ002-220015- /O.CON.KPQR.HW.W.0009.000000T0000Z-201222T0000Z/ Central Oregon Coast- Including the cities of Lincoln City, Newport, Cape Foulweather, Yachats, and Florence 306 PM PST Mon Dec 21 2020 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON... * WHAT...Southwest winds 25 to 40 mph with gusts up to 60 mph expected. * WHERE...Central Oregon Coast. * WHEN...Through around 4 PM PST this afternoon. * IMPACTS...Strong winds may result in isolated tree damage and power outages. Travel will be difficult, especially for high profile vehicles on area bridges like the Yaquina Bay Bridge Bridge along Highway 101. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ For more information from the National Weather Service visit https://weather.gov/portland
236 WWUS76 KPQR 220001 NPWPQR URGENT - WEATHER MESSAGE National Weather Service Portland OR 401 PM PST Mon Dec 21 2020 ORZ002-220115- /O.EXP.KPQR.HW.W.0009.000000T0000Z-201222T0000Z/ Central Oregon Coast- Including the cities of Lincoln City, Newport, Cape Foulweather, Yachats, and Florence 401 PM PST Mon Dec 21 2020 ...HIGH WIND WARNING WILL EXPIRE AT 4 PM PST THIS AFTERNOON... Southwest winds gusting to 35 mph will switch to the northwest this evening to 5 to 15 mph with gusts to 25 mph. $$ For more information from the National Weather Service visit https://weather.gov/portland
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before this high wind warning went out at Dec 21, 3:40 AM PST, 20 minutes earlier.
Area forecast discussion, Dec 21, 3:40 AM PST, 20 minutes before
Area Forecast Discussion
National Weather Service Portland OR
340 AM PST Mon Dec 21 2020
.SYNOPSIS... A strong front will bring a burst of intense rain and
gusty winds today before high pressure brings a few days of drier and
quieter weather. Additional storm systems look to return Friday into
next weekend.
&&
.SHORT TERM...Today through Wednesday...The remnants of a baroclinic
zone and attendant atmospheric river that have been responsible for
the soggy weather over the past 36 hours have lifted northward across
northwest Oregon and southwest Washington overnight. Isentropic lift
tied to the southern periphery of the warm front lingers across the
northern half of the CWA where light rain remains ongoing. Models are
in good agreement the best isentropic lift along the 290-295K
surfaces will lift north and northeast of our CWA over the next
several hours. Nonetheless, there will still be some weak isentropic
lift lingering across the region that cannot completely rule out a
brief period of light rain just about anywhere in the CWA this
morning, but most locations can expect a respite in the rain.
Water vapor satellite imagery shows an elongated trough dropping
southeastward towards the Pacific Northwest early this morning. While
a piece of this trough is currently in the process of splitting out
of the central Pacific, models are in good agreement the northern
branch will slide squarely across the Pacific Northwest this
afternoon. A surface low pressure currently developing near
130-135W is forecast to slide northeastward towards the Olympic
Peninsula and will to produce an unusually strong (albeit by Pacifc
NW standards) front dropping southeastwards across the region this
afternoon. This should translate to an intense and narrow band of
rain accompanying frontal passage. There are still some subtle timing
differences between various model guidance, but it appears the front
should reach the coast between 11 AM and 3 PM and between 1 PM and 5
PM across the Willamette Valley. Areas farther north in our CWA will
likely be on the earlier end of that timeframe while areas farther
south will stand a better chance of being towards the end of that
timerange.
Given the remarkable temperature gradient with this front, snow
levels will likely crash from 6000-7000 feet ahead of the front to
2000-3000 feet in just a few hours. While snow accumulations will be
marginal for a Winter Wx Advisory for the Cascades, the intense
nature of the precipitation and rapid drop in temperatures should
produce a pronounced period of hazardous travel conditions worthy of
a Winter Weather Advisory across the Cascades this evening.
In addition, southerly winds should increase across the area in
advance of the front. While these winds should generally remain below
headline criteria across most of the CWA, think there is a good
chance that the modeled winds of ~50kt just 1000 ft off the surface
will mix down to our beaches and headlands upon frontal passage given
a favorable pressure gradient orientation and the increased mixing
upon frontal passage. As a result, will be issuing a High Wind
Warning for our beaches and headlands for today. Farther inland, wind
gusts should generally top out in the 30-40 mph range per model
soundings so do not foresee needing any wind headlines, but still
will not be surprised to hear about an isolated tree damage report.
Models are in good agreement shortwave ridging will quickly rebound
across the Pacific Northwest tonight into Tuesday. This will result
in a subsidence inversion lowering rather quickly and showers
decreasing in intensity and coverage. Showers should increasingly
becoming confined to the higher terrain during this time. Model
soundings do suggest there is a window Tuesday where any lingering
showers may lose their ice content and lead to some patchy freezing
drizzle above the freezing level in the Cascades. The main negative
towards this coming to fruition is that about the time the clouds may
lose their ice content is about the time, the 925-850mb flow weakens
substantially and likely limits the orographic lift needed to ring
out drizzle.
Models remain in good agreement shortwave ridging will build across
the region Tuesday into Wednesday. This should allow temperatures to
drop below freezing at night for many locations and areas of fog to
develop. As high pressure aloft pushes inland Wednesday, east to
northeast winds should increase across the area and will likely
negate the need for Air Stagnation Advisories across most, if not
all, of the area. /Neuman
.LONG TERM...Wednesday night through Sunday...Models and their
ensembles are in relatively good agreement shortwave ridging will
begin to slide east of the region Thursday. East winds should
continue near the Gorge. The next shortwave trough will then slide
towards the region late Thursday into Friday. However, there still
remain considerable differences in the models and their ensembles of
how quickly this trough will shift towards the region and spread rain
into the area so PoPs generally remain in the chance to low end
likely categories during this period.
A decent number of model and ensemble guidance then suggests the next
storm system will approach the region over the weekend. However, the
majority of the available model guidance suggests the main shortwave
trough will likely slide well south of the CWA and across California
and the Desert SW and/or Great Basin. However, other guidance
suggests a weak shortwave ridging passing over the region while
others slide a weak shortwave trough more squarely across the region.
Did not deviate from NBM PoPs and temperature guidance given it seems
to account for this uncertainty as well as can be asked at this
point. /Neuman
&&
.AVIATION...A challenging forecast as the remnants of a warm
front lingers over the area keeping conditions quite "soupy". Low
IFR CIGs remain over much of the forecast area with some
locations bouncing between IFR and MVFR with passing rain
showers. Rain will persist through the forecast. A pattern shift
is immanent as a strong cold front will advance towards the area
early this afternoon around 20Z Monday. This front will cause
winds to turn southerly and likely will become gusty through most
locations; the more susceptible being along the coast and
through the Willamette Valley. Winds are already beginning to
transition around KEUG and KONP and most locations should follow
suit through 15Z Monday. Could see gusts around 30-40 kt along
the coast and up to 30 kt inland. These southerly winds will
allow for more mixing so could see an improvement of CIGs
although likely will remain MVFR throughout the period. Do note
that with this cold front freezing levels will lower to around
2500 ft once it has moved inland after 00Z Tuesday.
For detailed regional Pac NW weather information, go online to:
http://weather.gov/zse
KPDX AND APPROACHES...IFR becoming MVFR after 13Z Monday. Rain
will persist through the day. Expecting breezy southerly winds as
a strong cold front moves over the area after 18Z Tuesday. Chance
for some LLWS along the leading edge of the front but with the
fast moving nature of the front it will be short lived. Decided
to leave it out of the TAF due to the lack of confidence in the
timing. Main concern for the next 24 hour period is the breezy
winds and rainfall impacting visibility. -Muessle
&&
.MARINE...The remnants of a warm front remain stretched over the
area this morning but an approaching strong cold front is
causing conditions to shift. Winds ahead of this front, where it
meets with the current warm air, are beginning to turn southerly
and increase. While small craft level winds are more widespread,
winds will slowly build to gale force strength this morning
ahead of the cold front. The gale force winds will likely move
from the northwest to the southeast, although the central waters
are a bit more reactive to these changes. Expect winds to become
quite breezy with an increased wind wave through this afternoon.
Seas will remain elevated around 13-15 ft through the duration
of the frontal passage. In the post frontal environment late
tonight and early Tuesday morning expect winds to ease as they
become more northwesterly.
More settled weather is expected starting Tuesday as high
pressure builds over the area through Thursday. Expect winds to
be sub-small craft levels with gusts up to 15 kt through this
timeframe. Seas will follow suit as they will slowly ease,
reaching their lowest height of 5 ft by Wednesday afternoon.
Another round of gusty winds and higher seas are expected late
Thursday into Friday as yet another front advances towards the
area. This front though is less resolved so there is still a lot
of uncertainty regarding the timing and when it will begin to
impact the waters. -Muessle
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...Winter Weather Advisory from 4 PM this afternoon to 4 AM PST
Tuesday for Cascades in Lane County-Northern Oregon
Cascades.
High Wind Warning from 9 AM this morning to 4 PM PST this
afternoon for Central Oregon Coast.
High Wind Warning from 8 AM this morning to 3 PM PST this
afternoon for North Oregon Coast.
WA...High Wind Warning from 7 AM this morning to 2 PM PST this
afternoon for South Washington Coast.
Winter Weather Advisory from 4 PM this afternoon to 4 AM PST
Tuesday for South Washington Cascades.
PZ...Gale Warning until 1 PM PST this afternoon for coastal waters
from Cape Shoalwater WA to Cascade Head OR out 60 NM.
Small Craft Advisory until 6 AM PST early this morning for
coastal waters from Cascade Head OR to Florence OR out 60
NM.
Gale Warning until 4 PM PST this afternoon for coastal waters
from Cascade Head OR to Florence OR out 60 NM.
Small Craft Advisory until 4 AM PST Tuesday for Columbia River
Bar.
&&
Interact with us via social media:
www.facebook.com/NWSPortland
www.twitter.com/NWSPortlandThe office that day
Everything else NWS Portland, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 20, 7:36 PM PST | River Flood Warning | PQR | Benton | 23 hr |
| Dec 20, 9:43 PM PST | River Flood Warning | PQR | Linn, Marion | 13 hr |
| Dec 21, 3:55 AM PST | Winter Weather Advisory | PQR | 17 hr | |
| Dec 21, 3:12 PM PST | Small Craft Advisory | PQR | 29 hr |
Nearby
High Wind Warnings in Oregon, 2020High Wind Warnings in Washington, 2020Every high wind warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.